Alert archive / Louisiana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 79, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 13, 2011, 8:20 PM CDT for 4 parishes in Louisiana. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2011, 8:20 PM CDT (01:20 UTC)
- Expired
- May 13, 2011, 9:00 PM CDT
- In force
- 40 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
Counties East Baton Rouge Parish, LA, East Feliciana Parish, LA, Livingston Parish, LA, Saint Helena Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 8:45 PM CDT | TSTM WND DMG | 3 N Greenwell Spring, LA | PUBLIC REPORT OF TREES DOWN ACROSS THE ROAD ON GREENWELL SPRINGS ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 1.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1147 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1126 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
780 WUUS54 KLIX 140120 SVRLIX LAC033-037-063-091-140200- /O.NEW.KLIX.SV.W.0079.110514T0120Z-110514T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 820 PM CDT FRI MAY 13 2011 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN EAST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA... THIS INCLUDES THE CITY OF ZACHARY... SOUTHERN EAST FELICIANA PARISH IN SOUTHEAST LOUISIANA... NORTHWESTERN LIVINGSTON PARISH IN SOUTHEAST LOUISIANA... SOUTHWESTERN ST. HELENA PARISH IN SOUTHEAST LOUISIANA... * UNTIL 900 PM CDT * AT 817 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND STRONG WIND GUSTS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR SLAUGHTER...OR ABOUT 4 MILES NORTHEAST OF ZACHARY...AND MOVING EAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PRIDE AND WATSON PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3075 9070 3051 9078 3066 9122 3083 9116 TIME...MOT...LOC 0119Z 287DEG 15KT 3072 9109 $$ 95/DM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:36 PM CDT, 4 hours 44 minutes earlier.
Area forecast discussion, May 13, 3:36 PM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 336 PM CDT FRI MAY 13 2011 .SHORT TERM... SCATTERED STRONG TO LOCALLY SEVERE THUNDERSTORMS OVER EAST PORTION OF THE FORECAST AREA EAST OF I-55 CONTINUES TO MOVE EASTWARD AS UPPER VORT LOBE ROTATES EASTWARD AND OUT OF AREA. WILL HOLD ONTO SLIGHT CHANCE THUNDERSTORMS MOST AREAS INTO THE EVENING WITH LOW END CHANCE CATEGORY OVER THE MISSISSIPPI COAST. SOME THREAT OF ISOLATED TO SCATTERED CONVECTION STILL EXISTS INTO EVENING HOURS AS SURFACE BOUNDARY OVER CENTRAL LOUISIANA FINALLY MOVES THROUGH REGION. COOLER AND DRIER AIRMASS BEGINS TO MOVE INTO REGION AFTER MIDNIGHT. RELATIVELY COOL AND DRY WEATHER SHOULD DOMINATE REGION SATURDAY THROUGH MID WEEK AS UPPER TROUGH REMAINS CENTERED OVER THE EAST PORTION OF U.S. SEVERAL VORT LOBES ROTATING THROUGH UPPER TROUGH WILL PROVIDE UPPER SUPPORT TO BRING ADDITIONAL RE ENFORCING SURFACE AND COOLER DRIER AIR TO MOVE INTO REGION. LONG TERM... BOTH ECMWF AND GFS FORECASTING SIGNIFICANT UPPER TROUGH OR CLOSED LOW TO MOVE INTO THE CO/NM REGION LATE NEXT WEEK WITH SURFACE CYCLOGENISIS IN THE PLAINS. THIS DEVELOPMENT SHOULD ALLOW MOISTURE TO STREAM NORTHWARD WITH A CHANCE OF PRECIPITATION LATE NEXT WEEK. 21 && .AVIATION... ONCE CONVECTION CLEARS EASTERN TERMINALS IN NEXT HOUR OR SO...VFR CONDITIONS EXPECTED THROUGH THE PERIOD. GUSTY WINDS IN EXCESS OF 20 KNOTS POSSIBLE AT KNEW AFTER COLD FRONTAL PASSAGE AFTER 10Z. 35 && .MARINE... AFTER FRONTAL PASSAGE TONIGHT...OFFSHORE FLOW WILL DOMINATE THE MARINE AREA THROUGH MID WEEK. THE FRONTAL PASSAGE ACROSS THE GULF WATERS SATURDAY MORNING WILL BRING AN INCREASE TO MODERATE LEVELS AND SEAS BUILDING TO 4 FEET IN OUTER WATERS INTO SUNDAY. WILL INTRODUCE SMALL CRAFT EXERCISE CAUTION LATE TONIGHT INTO SATURDAY MORNING AS COOL DRY AIR IN NORTHWEST FLOW CREATES GUSTY NORTHWEST WINDS 15 TO 20 KT. WINDS SHOULD DIMINISH SOMEWHAT SATURDAY AFTERNOON. A REENFORCING SURGE OF COOLER AIR MAY PROMPT SMALL CRAFT ADVISORIES MONDAY NIGHT INTO EARLY TUESDAY MORNING. && .PRELIMINARY POINT TEMPS/POPS... MCB 57 78 54 77 / 20 10 10 10 BTR 60 80 55 80 / 20 10 10 10 ASD 63 81 56 80 / 20 10 10 10 MSY 67 80 61 79 / 20 10 10 10 GPT 65 82 58 80 / 30 10 10 10 PQL 65 82 57 80 / 30 10 10 10 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, May 13, 6:52 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 652 PM CDT FRI MAY 13 2011 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040- 046>050-056>070-MSZ068>071-077-080>082-150000- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA- TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE- EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES- ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON- ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE- LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL- PEARL RIVER-HANCOCK-HARRISON-JACKSON- 652 PM CDT FRI MAY 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH TONIGHT. A FEW THUNDERSTORMS COULD BE STRONG OR SEVERE WITH THE MAIN THREAT BEING LARGE HAIL. STRONG WIND GUSTS OF 40 TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE. FOLLOWING THE COLD FRONT PASSAGE...WINDS WILL TURN TO THE NORTHWEST AND INCREASE TO 15 TO 20 KNOTS OVER THE COASTAL WATERS. AN EXERCISE CAUTION HEADLINE IS IN EFFECT FOR ALL COASTAL WATERS FROM 10 PM TONIGHT THROUGH 10 AM SATURDAY MORNING. THE MISSISSIPPI AND ATCHAFALAYA RIVERS REMAIN ABOVE FLOOD STAGE AT SEVERAL FORECAST POINTS. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FLOOD WARNINGS ARE IN EFFECT FOR SEVERAL POINTS ALONG THE MISSISSIPPI AND ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT REPORTS OF SEVERE WEATHER SHOULD BE FORWARDED TO THE NATIONAL WEATHER SERVICE. 95/DM
In the hours before
Local storm report, May 13, 2:28 PM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
228 PM CDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 5 E MCNEIL 30.67N 89.55W
05/13/2011 E1.00 INCH PEARL RIVER MS EMERGENCY MNGR
QUARTER SIZED HAIL AT THE 16 MILE MARKER ON I-59.
&&
JSLocal storm report, May 13, 2:31 PM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
231 PM CDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL BOGALUSA 30.78N 89.86W
05/13/2011 E0.50 INCH WASHINGTON LA TRAINED SPOTTER
DIME SIZED HAIL REPORTED IN THE CITY OF
BOGOLUSA...PLEASANT HILLS AREA.
&&
JSLocal storm report, May 13, 3:18 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
318 PM CDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TORNADO BURAS 29.34N 89.50W
05/13/2011 PLAQUEMINES LA EMERGENCY MNGR
REPORTED TORNADO IN THE SUNRISE AREA. SHERIFF REPORTED
SIGN WAS DAMAGED IN FRONT OF THE SOUTH PLAQUEMINES PARISH
HIGH SCHOOL IN BURAS...HIGHWAY 23.
&&
JSLocal storm report, May 13, 4:26 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
426 PM CDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM WATER SPOUT GRAND ISLE CMAN 29.27N 89.96W
05/13/2011 JEFFERSON LA LAW ENFORCEMENT
POWER LINES DOWN NEAR THE BRIDGE ON HIGHWAY 1...PART OF A
ROOF TAKEN OFF OF A CABIN AT THE BRIDGESIDE MARINA.
WATERSPOUT WENT ASHORE NEAR THE BRIDGE...CROSSED THE
ISLAND AND THEN MOVED NORTH BACK OVER THE WATER...WAS
TRACKED BY POLICE FOR 6 MILES.
&&
JSSpecial weather statement, May 13, 5:51 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 551 PM CDT FRI MAY 13 2011 LAZ038-040-050-058-060>062-140700- TANGIPAHOA-ST. TAMMANY-LIVINGSTON-ST. JOHN THE BAPTIST- ST. CHARLES-UPPER JEFFERSON-ORLEANS- INCLUDING THE CITIES OF...HAMMOND...PONCHATOULA...SLIDELL... MANDEVILLE...COVINGTON...LACOMBE...DENHAM SPRINGS...WALKER... LAPLACE...RESERVE...DESTREHAN...NORCO...METAIRIE...KENNER... NEW ORLEANS 551 PM CDT FRI MAY 13 2011 ...LAKE PONTCHARTRAIN WATER LEVELS EXPECTED TO RISE DUE TO BONNET CARRE SPILLWAY OPENING... LAKE PONTCHARTRAIN WATER LEVELS ARE EXPECTED TO BECOME ELEVATED APPROXIMATELY 1 TO 2.5 FEET ABOVE NORMAL DURING THE NEXT WEEK DUE TO THE OPENING OF THE BONNET CARRE SPILLWAY...WHICH DIVERTS WATER FROM THE MISSISSIPPI RIVER INTO THE LAKE. THE FORECAST OF ELEVATED WATER LEVELS IS BASED ON ANALYSIS OF TIDE GAGES AROUND LAKE PONTCHARTRAIN DURING SEVERAL PREVIOUS OPENINGS OF THE SPILLWAY SINCE THE 1970S. CURRENT TIDE LEVELS ARE NEAR NORMAL ACROSS MOST OF THE LAKE...BUT SLIGHT INCREASES HAVE ALREADY BEEN NOTED AT SOME OF THE GAGES. CURRENT REPRESENTATIVE READINGS INCLUDE: COE MANDEVILLE TIDE GAGE 1.00 FT NAVD88 COE WEST END - NEW ORLEANS GAGE 0.50 FT NAVD88 IMPACTS SHOULD BE MINIMAL WITH ONLY MINOR FLOODING OF MARSHLAND AND POSSIBLY SOME LOW LYING SECONDARY ROADWAYS...PRIMARILY ON THE NORTH SHORE. HOWEVER...LAKE PONTCHARTRAIN WATER LEVELS ARE SENSITIVE TO PROLONGED PERIODS OF SOUTH OR SOUTHEAST WINDS. IF A PROLONGED PERIOD OF STRONG SOUTHEAST OR SOUTH WINDS DEVELOP... WATER LEVELS MAY BECOME MORE ELEVATED THAN CURRENTLY FORECAST... REACHING 2 TO 3 FEET ABOVE NORMAL. RESIDENTS IN LOW LYING AREAS AROUND LAKE PONTCHARTRAIN SHOULD CONTINUE TO MONITOR WATER LEVELS AND LISTEN FOR ANY COASTAL FLOOD STATEMENTS OR WARNINGS THAT MAY BE ISSUED AT A LATER DATE. DM/FR
Special weather statement, May 13, 7:12 PM CDT, 1 hour 8 minutes before
LAZ034-035-140115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 712 PM CDT FRI MAY 13 2011 ...STRONG THUNDERSTORM MOVING EAST AFFECTING POINTE COUPEE PARISH... WEST FELICIANA PARISH... AT 708 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 8 MILES EAST OF SIMMESPORT...OR ABOUT OVER LETTSWORTH...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... BATCHELOR...MORGANZA...WAKEFIELD...ST. FRANCISVILLE...SPILLMAN AND NEW ROADS THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...QUICKLY RESULTING IN PONDING OF WATER AS WATER HAS NOWHERE TO RUN OFF TO. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. CAB
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:10 PM CDT | Flash Flood Warning | LIX | Pointe Coupee, West Feliciana | 3 hr |
| May 13, 7:40 PM CDT | Severe Thunderstorm Warning | LIX | Pointe Coupee, West Feliciana | 50 min |
| May 13, 9:19 PM CDT | Severe Thunderstorm Warning | LIX | Livingston, Tangipahoa | 41 min |
| May 13, 9:57 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Tangipahoa | 48 min |
| May 13, 10:01 PM CDT | Special Marine Warning | LIX | 44 min | |
| May 13, 10:32 PM CDT | Severe Thunderstorm Warning | LIX | Livingston, Saint John the Baptist, Tangipahoa | 43 min |
| May 13, 10:35 PM CDT | Special Marine Warning | LIX | 55 min | |
| May 14, 5:27 PM CDT | River Flood Warning | LIX | St. Mary | 19 days |
| May 14, 5:31 PM CDT | River Flood Warning | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard | 13 days |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.